Increased muscle FDG-PET uptake in dermatomyositis
- 1Department of Neurology, CHU Nîmes, Hôpital Caremeau, Place du Pr Debré, Nîmes, France
- 2Department of Nuclear Medicine, CHU Nîmes, Hôpital Caremeau, Place du Pr Debré, Nîmes, France
- Correspondence to Dr Dimitri Renard, Department of Neurology, CHU Nîmes, Hôpital Caremeau, Place du Pr Debré, 30029 Nîmes Cedex 4, France;
- Received 26 October 2011
- Accepted 30 November 2011
- Published Online First 16 December 2011
- Muscle disease
- Alzheimer's disease
- nuclear medicine
- Parkinson's disease
- functional imaging
A 55-year-old patient presented with progressive proximal tetraparesis since 2 months associated with erythematous rash and cuticular changes. Creatine kinase levels were elevated (2400 IU/l). Electromyography showed fibrillation and positive sharp wave potentials. Deltoid muscle biopsy showed evidence of dermatomyositis. Whole body fluorodeoxyglucose positron emission tomography (FDG-PET), performed to determine associated malignancy, did not show malignancy but showed increased muscular uptake (figure 1A). Oral prednisone 60 mg and azathioprine 100 mg was started. Two months later, muscle force and muscular FDG-PET uptake nearly normalised (figure 1B). Initial increased muscular FDG-PET uptake was probably related to myositis.1 Other possible conditions associated with increased muscular FDG-PET uptake include exertion, increased physiological uptake, hypoglycaemia and immunosuppressive therapy.2
Competing interests None.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.